Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 114, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 2:07 PM CDT for Choctaw County, Alabama. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1997, 2:07 PM CDT (19:07 UTC)
- Expired
- Apr 22, 1997, 3:15 PM CDT
- In force
- 68 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 221907 RRA SVRMOB ALC023-222015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 207 PM CDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY AT 207 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM IN NORTHERN CHOCTAW COUNTY BETWEEN BUTLER AND HALSELL. THIS STORM WILL BE AFFECTING THE COMMUNITIES OF DEES AND LAVACA BY 230 PM. THIS STORM WILL PRODUCE LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:16 AM CDT, 10 hours 51 minutes earlier.
Area forecast discussion, Apr 22, 3:16 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 316 AM CDT TUE APR 22 1997 SFC FNT ACRS CENTRAL SECTIONS OF AL AND MS CONTS TO BE FOCUS FOR SCT TSTMS. NOT XPTNG FNT TO MOVE ANY MORE SOUTH BUT OUTFLOW BOUNDARIES WILL DRIFT INTO NRN COUNTIES BY SR. MAIN SFC LOW EXPECTED TO DEVLP ALNG FNT OVR N MS/N LA THIS AFTERNOON AND MOVE INTO N AL TONIGHT. MAIN FOCUS OF STG TO SVR ACTIVITY THIS AFTERNOON SHUD BE NORTH OF FA NEAR SFC LOW BUT COULD SEE SOME TSTMS MOST ANYWHERE IN WRM AIR SOUTH OF FNT. STMS THAT DEVELOP BFR DARK OVR FA HAVE THE POTENTIAL FOR HAIL AND STG WNDS AS CAPE VALUES NEAR 2000J/KG FCST IN THE AFTERNOON BUT BELIEVE BEST CHC FOR SVR FOR MOST OF FA WILL BE AS H5 TROF APPROACHES FA AFTER SS TUE. LOOKS LIKE A SQUALL LINE TYPE EVENT ENTERING MS FA AFTER DARK AND EXITING AL/FL FA BEFORE SR WED. BEST SVR THREAT WILL DEPEND ON TRACK OF SFC LOW BUT SHOULD INCLUDE SVR IN FCST FROM LATE AFTERNOON THROUGH THE NIGHT. STICK CLOSE TO GUIDANCE BUT RAISE POPS FOR TONIGHT. WINDS OVER THE MARINE AREA SHOULD STAY SOUTHWEST AHEAD OF FNT AT 15 TO 20 KTS WITH FNT ENTERING AL WTRS LATE TONIGHT WITH WSHFT TO NW. SCA LIKELY NEEDED TODAY THRU FCST FOR WINDS AND SEAS. MOB 81/61/75/51 4+41 PNS 81/63/77/53 3+41 DTS 78/65/77/54 3951 EVR 81/60/70/48 5+41 11
In the hours before
Special weather statement, Apr 22, 11:05 AM CDT, 3 hours 2 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-230600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1105 AM CDT TUE APR 22 1997 THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI FROM MID AFTERNOON THROUGH TONIGHT. ABUNDANT LOW LEVEL MOISTURE...COOL TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...AND HEATING OF THE SURFACE BY THE SUN WILL RESULT IN AN EXTREMELY UNSTABLE ATMOSPHERE ACROSS THE REGION BY AFTERNOON. A LOW LEVEL CAP WILL INHIBIT THUNDERSTORM DEVELOP ACROSS THE AREA THROUGH THE EARLY AFTERNOON HOURS BUT WILL WEAKEN WEST OF INTERSTATE 65 AS A STRONG UPPER LEVEL DISTUBANCE WITH A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO EAST CENTRAL MISSISSIPPI BY THE MID AFTERNOON. AS THE CAP DISINTEGRATES WEST OF INTERSTATE 65 WITH THE APPROACH OF THE LOW PRESSURE SYSTEM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO ENTER SOUTHEAST MISSISSIPI DURING THE MID AFTERNOON HOURS AND ADVANCE TO A LINE FROM CAMDEN TO GROVE HILL TO MOBILE DURING THE DINNER HOUR. AS THE LOW PRESSURE SYSTEM PROGRESSES FURTHER EAST INTO CENTRAL ALABAMA...THE LINE OF STRONG TO SEVERE STORMS WILL CONTINUE EAST OF THIS LINE DURING THE EVENING HOURS. DUE TO THE EXTREMELY UNSTABLE ATMOSPHERE...ISOLATED SEVERE THUNDERSTORM DEVELOPMENT IN ADVANCE OF THE MAIN LINE OF SEVERE STORMS CANNOT BE RULED OUT. THE COMBINATION OF WARM...MOIST AIR AT LOW LEVELS AND COOL...DRY CONDITIONS ALOFT...AND EXTREMELY UNSTABLE CONDITIONS WILL BE CONDUCIVE TO THE DEVELOPMENT OF VERY LARGE HAIL AND DAMAGING SURFACE WINDS WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE THREAT OF SEVERE STORMS WILL DIMINISH IN THE WAKE OF THE LINE OF SEVERE STORMS AS TEMPERATURES IN THE LOWER LEVELS WILL HAVE COOLED DUE TO THE PREVIOUS THUNDERSTORMS RAIN COOLER AIR...THUS HAVING A STABLIZING EFFECT ON THE ATMOSPHERE. A COLD FRONT WILL BEGIN TO ENTER SOUTHEAST MISSISSIPPI BY MIDNIGHT AND PUSH ACROSS SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THROUGH THE LATE NIGHT HOURS. DUE TO THE DECREASED INSTABILITY IN THE WAKE OF THIS AFTERNOONS AND EVENINGS LINE OF STRONG TO SEVERE STORMS...ONLY SCATTERED SHOWERS AND GENERAL THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONTAL PASSAGE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED BY MID AFTERNOON THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 60 min |
| Apr 22, 3:10 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 65 min |
| Apr 22, 3:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 22, 4:19 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| Apr 22, 4:54 PM CDT | Tornado Warning | MOB | Choctaw | 36 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Apr 22, 5:19 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| Apr 22, 5:31 PM CDT | Tornado Warning | MOB | Wilcox | 59 min |
| Apr 22, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 63 min |
| Apr 22, 6:23 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 67 min |
| Apr 22, 6:39 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
| Apr 22, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.